Concern about Neurotransmitter Supplements

Discussion in 'Fibromyalgia Main Forum' started by Aeryn, Jul 15, 2003.

  1. Aeryn

    Aeryn New Member

    Hi all,

    I just wanted to post a concern I have about Gaba and 5-HTP. I took 5-HTP (with nothing else) and felt strange like I was on half a hit of acid. My pain also increased horribly, it was impossible to sleep. I was up non-stop from it.

    (On that night I certainly understood the kinds of drugs many of you are taking for pain. I would too if I were normally feeling this way. My heart goes out to you all).

    It occured to me that anything that directly effects your neurotransmitters in this way should be tested pretty heavily first to see if it is safe and list the side effects. When I was researching this, it was actually denied that increase in pain could be attributed to it.

    Pharmaceuetical drugs may be safer in this area simply because of their extensive testing. You know what to expect and what the contraindications are. (I've take prozac with no problems)

    Now, I am the Herb Queen, okay, so I say this with care. I am doing everything I can to stay off pharms if I can.

    I think the moral of this story is that if we are going to try these neurotransmitter supplements we should only do it under the supervision of a MD who is knowledgeable about these things (I have to say my holistic MD is a bit of a flop).

    Some of us may get huge benefits from these particular supplements. I am NOT saying we should toss them out, but we should work with them safely.

    All the best, Aeryn
  2. zggygirl

    zggygirl New Member

    Hi,
    I had a similiar experience with 5htp. Made me feel spacey, anxious, weird! Took it during the day so I don't know about sleep. But I can't take anything that increases serotonin for very long. Makes me too tense and anxious.
    Never tried Gaba- but I think Neurontin does the same thing, ie; increase the amount of gaba in our systems?

    Anyway after getting used to some pretty strong side effects I could take the Neurontin and it helped with pain and flu like symptoms alot!
    So sometimes the side effects can keep us from sticking with something that might work. I know I did this many times-giving up on a med. possibly too soon. I look back and wonder if I passed up some much needed help because the side effects worried me.
    It sure is complicated to know when is enough already.
    Ziggy
  3. DetMills

    DetMills New Member

    On a physical fitness message board someone claimed that people should take 5-htp WITH vitamin B-6 to enhance absorbtion. Has anyone else heard this?

    I've taken 5-htp on and off; sometimes I think it does help with insomnia and mood, but at other times I really can't tell.

    thanks,
    Michael
  4. Aeryn

    Aeryn New Member

    What is ART?

    Something like this could put us towards the right supplements and keep us away from those that are wrong for us.

    Aeryn

[ advertisement ]